Take the 2-minute tour ×
MathOverflow is a question and answer site for professional mathematicians. It's 100% free, no registration required.

Let $1 \leq p \leq 2$. A measurable function $m(\xi)$ is called a $L^p(R^n)$ ($L^p$ for convenience) multiplier, if $$\|m(D)\varphi\|/\|\varphi\|_{L^p} \leq C , \varphi \in L^p $$ for some constant $C$, and $$ m(D)\varphi(x) = F^{-1}(m(\xi)F\varphi(\xi)) $$ where $F, F^{-1}$ denotes the Fourier transform and its converse in the tempered distribution sense. The picture of $L^1$ multiplier and $L^2$ multiplier are clear. In fact, $m$ is an $L^2$ multiplier iff $m \in L^\infty$, and $m$ is an $L^1$ multiplier iff $m$ is the fourier transform of a finite Borel measure. For general $p \in (1,2)$, we can apply Mihlin-Hormander's theorem to prove $m$ to be an $L^q$ multiplier. We know $e^{-i|\xi|^2}$ is not an $L^p$ multiplier if $p\neq 2$, but the proof is not trivial and relies on the form of the function. So, does there exists any necessary condition for $L^p$ multiplier in general?

share|improve this question
add comment

2 Answers

In the case of radial multipliers, Heo, Nazarov, Seeger (Acta Math, 206 (2011) 55-92) have recently given a complete characterization of $L^p$ multipliers when the dimension is large compared to $p$. More specifically $d > (2+p)/(2-p)$, $1 < p <2 $.

share|improve this answer
    
Thank you for the useful reference. –  Wang Ming May 7 '12 at 4:06
add comment

Beals has given necessary conditions for certain subalgebras defined by symbol-like estimates to be bounded:

R. Beals, $L^{p}$ and Hölder estimates for pseudodifferential operators: necessary conditions. Proc. Sympos. Pure Math., XXXV (1979), 153-157.

http://www.ams.org/mathscinet-getitem?mr=545303

This does not give you a necessary condition for a single operator, though. (Of course, there exists a trivial necessary condition: Any $L^p$-multiplier is in particular an $L^2$-multiplier, so its symbol has to be bounded.)

share|improve this answer
    
On a noncompact space, is it trivial that L^p Fourier multiplers are in L^\infty? I know this follows from a more general result in non-abelian harmonic analysis, due to Herz, but is the abelian case trivial as you say? –  Yemon Choi May 6 '12 at 20:59
add comment

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.